Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2025, 1:02 PM CDT for 4 counties in South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2025, 1:02 PM CDT (18:02 UTC)
- Expired
- Jun 16, 2025, 1:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:09 PM CDT, 53 minutes earlier. Its key messages:
- Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible.
- Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time.
- Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday.
Area forecast discussion, Jun 16, 12:09 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1209 PM CDT Mon Jun 16 2025 .KEY MESSAGES... - Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible. - Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time. - Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday. && .DISCUSSION... Issued at 410 AM CDT Mon Jun 16 2025 Main focus for this forecast cycle is on convective chances and severe weather risks over the next 24-36 hours or so. As anticipated, line of severe storms over western South Dakota late last evening has been weakening as it moves through central South Dakota over the past few hours. However, occasionally strong to severe-level wind gusts have been seen upstream from our CWA as the dying storms produced a progressive heat burst. Could see a few stronger gusts advancing into our far southwest counties as the remnants of this line move in, and have issued a Special Weather Statement to highlight the potential for 50-55 mph gusts through 5 AM. The remainder of the morning, the focus for strong to severe storms should remain well to our north with the MCS currently rolling through northern SD/southern ND. However, a subtle wave farther south associated with the dying convective line may spark a few storms as it moves east into southeast South Dakota through mid-late morning. The severe risk with this feature appears low, but if storms do develop, cannot rule out a pulsy storm producing marginally severe hail/wind. Attention then turns to greater potential severe risk which is expected to develop this afternoon. A stout outflow boundary from the convection to our northwest is progressing southeast, and one significant question for this afternoon will be how far southeast does that advance? On top of that, will it be a player in either enhancing or disrupting/delaying our afternoon storm development? Unfortunately, the CAMs are not showing a tremendous amount of agreement on the first question, but those that do maintain some reflection of the outflow progressing well into our CWA indicate it may simply serve to delay or refocus initiation a bit farther east by establishing a cooler boundary layer/stronger cap. With this in mind, think the favored area for initiation by mid-late afternoon (3-5 PM) would be near to east of a Yankton to Marshall line as the stronger wave slides by to our north and drags the cold front into that area at peak heating. Initial storms should be discrete with a potential for large hail up to 2" diameter with isolated gusts to 60 mph, but CAMs are in better agreement that storms should grow upscale pretty quickly into a bowing line that could produce gusts to 70 mph and perhaps an isolated embedded tornado before it exits our eastern counties this evening. Later tonight, will have to watch for another round of storms rolling off the High Plains, with lower confidence in whether the storms will maintain strength as they reach our western counties in the late evening/early overnight period. Seeing 2 relatively distinct scenarios with this: Scenario 1) the storms do hold together and bring at least a marginal wind threat (low probability given weakening instability and surface boundary well to our south by then). However, this scenario would present the greater potential for heavy rainfall across the southern half of our forecast area late tonight into early Tuesday. Scenario 2) the storms weaken much like they have the past couple of nights as they reach central South Dakota and we see little if any storm activity overnight. Erring on the side of caution, will maintain moderate rain chances across our south tonight, but this is a low confidence forecast. By later Tuesday, another wave tracks east along the elevated boundary, bringing some rain chances back to the forecast area. However, uncertainty in the exact location of the surface and elevated boundary leads to low confidence in coverage of storms and associated potential for heavier rainfall and/or isolated stronger storms. Broad troughiness and somewhat cooler air lingers midweek with scattered non-severe storms through Wednesday. Thereafter, we see a building upper ridge which should limit storm chances by Friday into the weekend, but this will support highs in the 90s expanding across the area Friday into the weekend. Ensembles continue to show potential for triple digit heat indices for some areas with moderate to high (50-80%) probabilities across southeast SD on Friday, and over much of the forecast area Saturday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1201 PM CDT Mon Jun 16 2025 VFR conditions continue as we focus on convection risks into the evening and overnight hours. Aloft, mid-lvl ACCAS cloud field will continue to slide east of I-29 this afternoon tied with a mid-lvl wave. A cold front will begin move into I-29 area later this afternoon and may eventually serve as a focal point for scattered convection in SW Minnesota into NW Iowa and NE Nebraska. Brief MVFR visibility reductions are possible in convection along with strong wind gusts over 40 knots. Further west and northwest, VFR conditions are expected overnight. Uncertain thunderstorm risks continue overnight, with split solutions pushing most of the convection south of the ND/SD border through daybreak. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...Dux/JH
Hazardous weather outlook, Jun 16, 5:06 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 506 AM CDT Mon Jun 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-171015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop along a cold front after 3 to 4 pm this afternoon, then continue into this evening. Some severe storms are possible. The primary threat with initial storms will be hail up to 2 inch diameter, though isolated larger hail and perhaps a tornado are possible. As storms evolve into line segments, the primary threat will transition to damaging wind gusts up to 70 mph with isolated embedded tornadoes. Storms may also produce brief heavy rainfall, which could cause ponding water, especially in low lying areas or urban settings. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall and a risk of isolated flash flooding. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 10 pm today. MNZ071-SDZ038>040-050-052>061-063>065-068-171015- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. An advancing outflow boundary may produce wind gusts of 45 to 55 mph in portions of south central and southeast South Dakota early this morning. Gusts are expected to diminish as the boundary continues southeast and weakens. Scattered showers and storms also may move across the area this morning. The risk for severe storms is low, but storms may locally enhance the outflow winds with isolated gusts above 60 mph possible. Additional storms may move into south central South Dakota and areas south of Interstate 90 after midnight tonight. If these storms hold together, isolated strong wind gusts and locally heavy rain will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if additional storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:03 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more | 3 hr |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 26 min |
| Jun 16, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 48 min |
| Jun 16, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 51 min |
| Jun 16, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Jun 16, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jun 16, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| Jun 16, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 45 min |
| Jun 16, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 51 min |
| Jun 16, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 1 more | 42 min |
| Jun 16, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Ida, Woodbury | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.